Drugs and sex: not always a good combination
For both men and women, it takes a complicated chain of events to go from arousal to a satisfying orgasm. The mind must stay focused, the nerves must remain sensitive, and the blood must flow to all the right places. Unfortunately, many things can break the chain, including perhaps the pills in your medicine cabinet.
The drugs often work by altering blood flow and brain chemistry, so it’s not surprising that they can affect sexual function, and not always for the better. Medications can turn off a person’s sex drive, delay orgasms, or prevent orgasms altogether. Medications are also one of the main causes of erectile dysfunction in men.
If you’ve noticed a decrease in your ability to have or enjoy sex, talk to your doctor about possible causes. Be sure to bring a list of all the medicines you are taking. A simple change in medications or dosage may be all that is needed. But never stop taking a prescription medication or change dosages on your own. Your doctor can help you determine if a drug you are taking is the problem and help you switch to another drug safely.
What drugs can affect sexual function?
SSRIs (antidepressants) You may have noticed that TV ads for common antidepressants like Paxil (paroxetine) or Zoloft (sertraline) mention “certain sexual side effects.” The whole story is that for some people, SSRI antidepressants can stop the desire and make it harder to orgasm. A study of nearly 600 men and women treated with an SSRI, published in the Journal of Sex and Marital Therapy, found that about one in six patients reported new sexual problems. The number one complaint? Delayed or absent orgasms. Many patients also reported decreases in desire. In general, men were more likely than women to report sexual problems while taking SSRIs.
As reported in The American Family Physician, other studies have found that up to half of patients taking SSRIs have reported sexual problems. The results of the study vary depending on the patients studied and the questions asked, but the bottom line is the same: sexual side effects caused by SSRIs are common.
If SSRIs are affecting your sex life, talk to your doctor. As reported in Current Psychiatry Reports, there are several options to get you back on track. Your doctor may suggest switching to Wellbutrin (bupropion) or another non-SSRI antidepressant that is less likely to cause sexual side effects. If your current medicine is working well and you don’t want to make a change, your doctor may want to lower the dose or stop taking the medicine. Some studies have suggested that men who develop erectile dysfunction while taking SSRIs may respond to Viagra (sildenafil), Cialis (tadalafil), or Levitra (vardenafil) added to their overall treatment plan.
blood pressure medications
Many medications that control high blood pressure, including commonly prescribed diuretics and beta blockers, can also slow down a person’s sex life. The drugs can cause erectile dysfunction in men, and when taken by women, they can decrease sexual desire.
In many cases, the best way to overcome sexual problems caused by blood pressure medication is to simply change your prescription. ACE inhibitors and calcium antagonists seem less likely than diuretics or beta blockers to cause sexual side effects.
Keep in mind that not all blood pressure medications are right for everyone. Your doctor will help you determine if a different prescription would be the best option for you and can recommend the right one for your particular circumstances.
Opioid (narcotic) pain relievers Opioids such as morphine or OxyContin (oxycodone) do more than relieve pain. As an unfortunate side effect, the drugs can also reduce the production of testosterone and other hormones that help boost sexual desire in both men and women.
The sexual side effects of opioids have not been fully investigated, but preliminary studies paint a disappointing picture. As reported in the Journal of Clinical Endocrinology and Metabolism, a study of 73 men and women who received opioid spinal infusions found widespread sexual problems. Ninety-five percent of men and 68 percent of women reported a decrease in sexual desire, and all of the premenopausal women developed irregular periods or stopped menstruating altogether.
If you think opioids might be undermining your sex life, ask your doctor if you can get similar pain relief with non-opioid medications. Even if you don’t come off opioids completely, simply cutting back could help you get your spark back. Your doctor may be able to suggest other pain relief methods, such as massage or biofeedback, that will make it easier for you to reduce opioids. If blood tests show that you have low testosterone levels, your doctor may want to prescribe testosterone injections or patches to help reignite your sex drive.
Even some over-the-counter drugs can affect your sex life. Antihistamines are a good example. As reported by the Cleveland Clinic, these medications can cause erectile dysfunction or ejaculation problems in men. For women, antihistamines can cause vaginal dryness.
This is only a partial list. Other medications that can affect a person’s sex life include oral contraceptives, tricyclic antidepressants, antipsychotics, and cholesterol medications. You and your doctor should take sexual side effects seriously, but you should be able to find a way to restore sexual abilities and desire without compromising your treatment.
Cleveland Clinic. Drugs that affect sexual function.
National Cancer Institute. Pharmacological effects of supportive care medications on sexual function.
Llisterri LJ et al. Sexual dysfunction in hypertensive patients treated with losartan. American Journal of Medicine and Science; 321(5): 336-341.
Fogari R and A Zoppi. Effects of antihypertensive therapy on sexual activity in hypertensive men. Current Reports of Hypertension; 4(3): 202-210.
Association of Reproductive Health Professionals. Variable that affects female sexual function.
Phillips RJ and JR Slaughter. Depression and sexual desire. American family physician.
Abs R et al. Endocrine consequences of long-term intrathecal administration of opioids. Journal of Clinical Endocrinology and Metabolism; 85(6): 2215-2222.
Taylor MJ Strategies for managing antidepressant-induced sexual dysfunction: a review. Current Reports of Psychiatry; 8(6): 431-436.
Keller AA, et al. Serotonin reuptake inhibitor-induced sexual dysfunction and its treatment: a large-scale retrospective study of 596 psychiatric outpatients. Journal of Sexual and Marital Therapy; ;23(3):165-75.